Increased accident risk with psychoactive drugs
Patients taking psychoactive drugs are at increased risk of causing and being involved in traffic accidents, a systematic review and meta-analysis shows.
Australian researchers examined 90 studies of three classes of psychoactive drugs – benzodiazepines and non-benzodiazepine hypnotics, antidepressants and opioids – and the risk of traffic accidents.
Two meta-analyses showed that benzodiazepines led to a 60-80% increase in the risk of traffic accidents and a 40% increase in ‘accident responsibility’ compared with non-users.
Elderly drivers on benzodiazepines had a 13% higher risk of accidents than non-users, while drivers under 65 had more than a two-fold risk, ‘a result consistent with age-stratified risk differences reported in cohort studies’. Taking benzodiazepines and consuming alcohol raised the risk to more than seven-fold.
Anxiolytics and hypnotics both significantly impaired driving performance, and tricyclic antidepressants increased the accident risk in the elderly but not in younger patients.
Lead researcher Dr Tharaka Dassanayake, a visiting researcher at the University of Newcastle, New South Wales, said: ‘Benzodiazepine use was associated with a significant increase in the risk of traffic accidents and responsibility of drivers for accidents.’
Drug Safety vol 34 no2, 1 February 2011, pp. 125-156
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.